Hail, Elkhart
- When
- January 2, 2:44 PM EST to 2:45 PM EST
- Where
- Elkhart County, 5 mi ENE of New Paris
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.533, -85.750
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 2, 12:45 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST MON JAN 2 2006
.AVIATION...
IFR CONDS HOLDING TOUGH N OF WELL DEFINED WARM FNTL BNDRY THROUGH
CNTRL INDIANA. SOME SCT LIFR CIGS FM FWA INTO NW OH BUT MORESO ACRS
NE IL IN AREA OF MOD-HVY RAIN AND THUNDER. THIS AREA THE SORE SPOT
THIS AFTN W/INCREASING LG SCALE ASCENT ASSOCD/W STACKED LOW PRES
SHIFTING EWD OUT OF NE MO. STG LLJ REMAINS IN PLACE WEST OF UPR JET
STREAK AND FORCING RENEWED CONV DVLPMNT ALG WRN PORTION OF WARM FNT
AND ALG COLD FNT NR IL/IN STATE LINE. XPC EWD EXPANSION OF CURRENT
ACTIVITY THROUGH THIS AFTN W/SHRT TERM GUIDANCE STILL SUGGESTIVE OF
TROWAL SIGNATURE DVLPG ACRS NRN INDIANA/SRN MICHIGAN. THUS IFR/LIFR
XPCD THROUGH THE NIGHT.
&&
.UPDATE...
GOING FCST REMAINS ON TRACK EVEN W/CURRENT LACK OF PCPN. SFC
ANALYSIS AT 16Z SHOWS SFC LOW CNTR OVR WC IL W/WARM FNTL CURLING
SEWD OUR OF NRN IL INTO CNTRL IN. COLD FNT JUST W OF IL/IN BORDER
W/SRN PORTION BEGINNING TO ACCELERATE EWD AND NRN PORTION OCCLUDING
SEWD W/TIME. XPC BKN LINE OF STORMS ALG WARM FNT ACRS NW IN TO
EXPAND W/TIME AND CONT TO INTENSIFY GIVEN UPSTREAM DESTABILIZATION
TAKING PLACE OVR DOWNSTATE INDIANA. LAPS SNDGS SHOW DECENT ELEVATED
CAPE LYR SO CANT RULE OUT MARGINAL HAIL THREAT YET THIS AFTN.
OTHERWISE XPC DEFORMATION BAND OVR WI/IA TO DVLP SEWD W/TIME AND
INLINE W/RUC INDICATIONS SO HVY RAIN THREAT STILL IN THE CARDS. AS
SUCH FLOOD WATCH CONTS TIL MIDNIGHT TONIGHT.
&&
.PREVIOUS DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT.
AT 08Z...SFC LOW PRESSURE WAS LOCATED NEAR W CNTRL MISSOURI.
A WARM FRONT TRAILED FROM THIS LOW INTO CNTRL MISSOURI...THEN INTO
SRN ILLINOIS...SW INDIANA...AND THEN FINALLY INTO THE TN RIVER
VLY. MEANWHILE ...ITS ASSOCD UPR LVL LOW WAS LOCATED ALMOST
DIRECTLY OVERHEAD THE SFC LOW. BOTH LOWS WILL MOVE EAST TODAY INTO
ILLINOIS...THEN THEY WILL TRACK SOUTHEAST INTO THE MIDDLE OHIO VLY
TONIGHT.
WILL BE USING A BLEND OF THE 00Z GFS AND LATEST RUC40 MODEL GUIDANCE
FOR THIS FCST ISSUANCE AS NAM HAS HAD POOR RUN TO RUN CONTINUITY.
ALSO...NAM WAS NOT INITIALIZING SFC DEWPOINTS AS WELL AS THE GFS
INTO CNTRL ILLINOIS AND INDIANA.
THERE IS A LULL IN THE PCPN ACRS THE REGION EARLY THIS MORNING.
HOWEVER...AM STILL EXPECTING PERIODS OF RAIN TO DEVELOP AS LOW LVL
MOISTURE ADVECTION/CONVERGENCE COUPLES WITH UPR LVL DIV FROM JET
ROUNDING THE EASTERN SIDE OF UPR LVL LOW. BOTH GFS AND RUC INDICATE
ELEVATED CAPE NORTH OF THE SFC LOW...AND THIS IS VERIFIED BY
THUNDERSTORMS ACTIVITY CURRENTLY OCCURRING OVER IOWA AND NRN
ILLINOIS. THUS...WILL MENTION SCATTERED THUNDERSTORMS ACRS
THE ENTIRE REGION TODAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AND SMALL HAIL. ATTM...AM NOT ANTICIPATING
WIDESPREAD SEVERE WX. HOWEVER...AN ISOLD HAILER NEAR SEVERE LIMITS
(PENNY SIZED) CAN NOT BE RULED OUT...ESPECIALLY NEAR THE WARM
FRONT...WHICH WILL BE CLOSED TO THE SRN PERIPHERY OF THE FCST AREA.
RIVERS CONTINUE TO RUN HIGH OVER THE UPPER WABASH AND MAUMEE RIVER
BASINS. HENCE...WITH ANTICIPATED AVERAGE RAINFALL AMOUNTS OF A HALF
INCH TO ONE INCH EXPECTED OVER THESE AREAS THROUGH TONIGHT...WILL
MAINTAIN FLOOD WATCH FOR ROUGHLY THE ERN ONE THIRD OF THE CWFA FOR
THE POSSIBILITY OF RENEWED RIVER FLOODING AND STREAM/CREEK
FLOODING. AS FOR TEMPERATURES...THE NRN THIRD OF THE CWFA WILL ONLY
SEE A SOME DIURNAL RISE...WHILE THE CNTRL AND SRN THIRD WILL WARM
MUCH MORE AS THEY WILL BE CLOSER TO THE SFC LOW AND ASSOCD WARM
FRONT. HIGHS WILL RANGE FROM THE LOWER 40S NORTHEAST TO THE MID 50S
FAR SOUTH.
FOR TONIGHT...SFC AND UPR LVL LOW WILL MOVE INTO THE MIDDLE OHIO
VLY. WRAP AROUND MOISTURE WILL CONTINUE ACRS THE REGION THROUGH THE
EVENING...THEN PCPN SHOULD GRADUALLY TAPER OFF AFTER MIDNIGHT. UPR
LVL LOW/SFC LOW ARE NOW FCST TO MOVE A LITTLE SLOWER THAN PREVIOUSLY
EXPECTED. THEREFORE...OVERNIGHT LOWS SHOULD BE A LITTLE
WARMER...BOTTOMING OUT IN THE MID TO UPPER 30S.
LONG TERM...
TUESDAY THROUGH SUNDAY.
CLOSED UPPER LOW AND ASSOCIATED SFC FEATURES WILL CONTINUE TO SHIFT
EAST OF THE AREA ON TUESDAY. SOME CONCERN ABOUT LINGERING LIGHT
PRECIP TUES AM IN THE EAST AT MEAN RH/S REMAIN ABOVE 80 PERCENT.
HOWEVER...THINGS APPEAR TO BE PROGRESSIVE ENOUGH AS WELL AS BEST
LIFT WILL HAVE SHIFTED EAST...ALLOWING FOR JUST MOSTLY CLOUDY SKIES
AND AS A RESULT HAVE KEPT DRY. COOLER 850 MB TEMPS WILL BE IN
PLACE...BUT NOT A SIG IMPACT WITH EXPECTED CLOUD COVER. HIGHS SHOULD
REACH INTO THE 40S ONCE AGAIN ON TUESDAY. DID RAISE HIGHS AS A
RESULT...BUT HOLDING NEAR OR JUST UNDER GUIDANCE AT THIS POINT.
RIDGING ONCE AGAIN SLIDES QUICKLY ACROSS THE AREA TUES AFTN AND
NIGHT BEFORE ANOTHER SIGNIFICANT WAVE...CURRENTLY DIVING TOWARDS
CALIFORNIA...RACES IN AND BEGINS TO CARVE OUT THE LONG WAVE TROUGH
ALLOWING FOR A RETURN TO MORE SEASONABLE TEMPERATURES FOR THE 2ND
HALF OF THE PERIOD. TRACK OF THIS SYSTEM APPEARS TO BE MORE
FAVORABLE FOR ANOTHER ROUND OF PRECIP ACROSS THE AREA ON WEDS WITH
LIGHTER PRECIP CONTINUING INTO THURSDAY NGT. PRECIP WILL BE ALL RAIN
ON WEDS AND WITH CHANCES LOOKING BETTER FOR MEASURABLE HAVE OPTED TO
EXPAND POPS INTO WEDS AM AND INCREASE TO 50 PERCENT IN NW HALF WITH
40 PERCENT IN THE SOUTH AS BEST MSTR AND LIFT WILL BE ACROSS THE
NORTH AT THIS POINT. IF GFS DEWPTS ARE BELIEVED DECENT MID LVL LAPSE
RATES /AT LEAST 6 TO 6.5 C/KM/ WILL BE ALONG OR JUST BEHIND THE
FRONT...AND GIVEN 40 DEWPOINTS POTENTIALLY RETURNING TO THE SOUTH
AND SE AREAS JUST AHEAD OF THE FRONT...WONDER IF SOME LIGHTNING
STRIKE WILL BE POSSIBLE. SYSTEM BACK LAST WEEK WAS ABLE TO GENERATE
THUNDER WITH ONLY LOW 40 DEWPTS BUT STRONG KINEMATIC
FEATURES...SIMILAR TO THIS SYSTEM WITH STRONG BAROCLINIC ZONE. NAM
SHOWS BETTER LAPSE RATES MORE POST FRONTAL /OF COURSE/ BUT DOUBT ITS
HANDLE ON MSTR GIVEN POOR INITIALIZATION. WILL LEAVE ALONE...BUT MAY
WARRANT WATCHING.
COLDER AIR WILL RACE IN WITH 850MB TEMPS DROPPING TO -10 TO -13 C BY
FRIDAY. NOT GOING TO TRY AND TIME OUT ANY CHANGE OVER WEDS NGT AT
THIS POINT...SO WILL CONTINUE WITH MIX WEDS NGT AND THEN ALL SNOW
THURS/THURS NGT. AFTER THIS...AS MENTIONED HIGHS WILL END UP MORE IN
THE LOW-MID 30S THE REMAINDER OF THE PERIOD AS STRONG N-NW FLOW
REMAINS IN PLACE. STRONG RIDGE TO THE WEST WILL SLOWLY WORKS TOWARDS
THE AREA BY THE END OF THE PERIOD ALLOWING FOR SOME MODERATION. BUT
WITH PATTERN ISSUES OF LATE...STATUS QUO FORECAST IN ORDER.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ009-INZ018-INZ027.
MI...NONE.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ001-OHZ002-OHZ004
-OHZ005-OHZ015-OHZ016-OHZ024-OHZ025.
LM...NONE.
&&
UPDATE/AVIATION...HOLSTEN
SHORT TERM...HICKMAN
LONG TERM...FISHERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 451 AM EST MON JAN 2 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 351 AM CST MON JAN 2 2006 /451 AM EST MON JAN 2 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL ACCOMPANY AN AREA OF LOW PRESSURE TODAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL WITH AN ISOLATED REPORT OF PENNY SIZE HAIL POSSIBLE...ESPECIALLY SOUTH OF ROUTE 24. IN ADDITION...RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE EXPECTED INTO THIS EVENING...WITH LOCALLY HIGHER AMOUNTS WITH ANY THUNDERSTORMS. THIS WILL ADD TO ALREADY HIGH RIVER LEVELS ACROSS PARTS OF EASTERN INDIANA AND NORTHWESTERN OHIO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN WILL RETURN ON WEDNESDAY. DEPENDING ON THE AMOUNT OF MOISTURE THAT CAN BE TRANSPORTED BACK INTO THE REGION...ENOUGH RAIN MAY OCCUR TO CONTINUE THE FLOODING THREAT ACROSS PARTS OF INDIANA AND OHIO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ANY REPORTS OF HAIL OR RISING WATERS ON RIVERS AND STREAMS WOULD BE APPRECIATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-031000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 451 AM EST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. THE STRONGEST STORMS COULD PRODUCE SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The Northern Indiana radar (KIWX), 20 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489252, 5489253, 5489251, 5489250.